ADMIN NOTE This topic is a general discussion about how to decide which drug to taper first. For case-by-case consideration of what YOU should do, please put your questions in an Introductions topic.
Do not put those questions in this topic, because detailed discussion of YOUR particular circumstances will take it off track and make this topic difficult for others to follow. The moderators will move any questions about YOUR particular case to the Introductions forum. Thank you.
Polypharmacy complicates tapering. Which drug to taper first?
Consider discussing the following considerations with your doctor.
You are having adverse effects from one or more of the drugs
- Put ALL the drugs you take in the Drug Interactions Checker at http://www.drugs.com...teractions.html.
- Sometimes it's clear one drug is causing problems. You might consider tapering that drug first.
Any drug causing a serious life-threatening adverse effect should be discontinued as soon as possible. Talk to your doctor about this immediately.
"Accelerators" and "brakes"
If no one drug is clearly causing an adverse effect, "discontinue the more activating drugs first," I have been advised by a doctor who studies withdrawal syndromes and iatrogenic damage.
Antidepressants and ADHD drugs (most are amphetamine analogs) tend to be activating drugs, causing jitteriness, anxiety, or sleeplessness.
Benzodiazepines, the "Z" drugs for sleep, anticonvulsants (such as lamotrigine), Lyrica, gabapentin (Neurontin), and antipsychotics tend to be regulating or sedating drugs, causing drowsiness, sluggishness, or dopiness.
The two types of drugs can be thought of as "accelerators" and "brakes."
Many people have a sedating drug -- a brake -- added to an activating drug -- an accelerator -- to treat drug-induced anxiety or sleep problems.
In those cases, unless you are having clear adverse reactions from a particular drug, taper the antidepressant or stimulant first. Otherwise, you will experience activation from the other drug as you decrease the "brake."
"Brakes" may temper withdrawal symptoms
The most common and significant antidepressant withdrawal symptoms are nervous system activations (indicating a too-fast taper): hyper-alerting, sleeplessness, abnormal anxiety, agitation, etc.
Withdrawal sleeplessness is a symptom you want to avoid. It makes tapering much harder and post-withdrawal syndrome more difficult to recover from.
If you reduce the accelerator while taking a sedating drug, the sedating drug may help alleviate the activation of withdrawal. You may plan to taper the sedating drug later.
BUT -- Don't add a "brake" to your cocktail to prepare for withdrawal
Do not increase your risk of neurological damage by increasing your polypharmacy. Adding drugs may conflict with a drug you're already taking.
The sedating drugs also will need tapering, and can incur a withdrawal syndrome of their own.
THE PROPER WAY TO MINIMIZE WITHDRAWAL EFFECTS IS TO TAPER AT A SLOW ENOUGH RATE FOR YOUR NERVOUS SYSTEM.
Benzos are addicting! Why not quit the benzo first?
Yes, benzos are defined as truly addicting drugs. But when it comes to withdrawal, the physical dependency incurred by other psychiatric drugs makes the concept of "addiction" moot.
Psychiatric drugs that are technically non-addicting can be just as hard to go off, and some cause much more physical damage than benzos.
I am not minimizing at all the difficulty of a benzo taper or the seriousness of benzo dependency. We are in the disgusting situation of always having to evaluate the least bad choice. I know many people are anxious to get off benzos once they find they're addicted, but even though ADs are not technically addictive, severe antidepressant withdrawal syndrome is just as bad.
When you are taking an antidepressant and a benzo, if you are not having significant adverse effects from the benzo, consider tapering the antidepressant first for these reasons:
- Antidepressants are activating while benzos are sedating. The action of the benzo can soften the suffering from antidepressant withdrawal symptoms.
- Conversely, a concurrent antidepressant will not reduce withdrawal symptoms during a benzo taper. With all due respect, Prof. Heather Ashton's suggestion antidepressants might help is misguided, see http://survivinganti...dpost__p__14205
In Dr. Stuart Shipko's e-book Xanax Withdrawal (2012), he addresses the Ashton Manual's apparent recommendation of antidepressants to counter benzo-withdrawal depression, see http://survivinganti...dpost__p__28759
- Often, benzos are prescribed to cover up adverse effects, such as anxiety, insomnia, and akathisia, from an antidepressant. When you remove the benzo, the antidepressant's adverse effects come to the forefront. You then may be in such distress, it is difficult to taper the antidepressant slowly enough to forestall severe withdrawal symptoms.
- Benzo withdrawal before antidepressant withdrawal increases the risk of a difficult antidepressant withdrawal.
Going into an antidepressant taper with GABA downregulated by prior benzo withdrawal is a very perilous strategy. Your nervous system will need GABA to deal with antidepressant withdrawal symptoms.
You may more easily control an antidepressant taper. Fast recovery from antidepressant withdrawal will enable you to tackle your benzo taper.
The people who have the worst withdrawal syndrome are those suffering from both benzo withdrawal and antidepressant withdrawal, because two systems -- serotonin and GABA -- that might help them recover are not functioning due to downregulation.
- If you have already done the hard work of getting off a benzo and then suffer severe withdrawal syndrome from the antidepressant, you are faced with the decision of whether or not to get on the benzo merry-go-round again.
Many doctors treat antidepressant withdrawal symptoms with benzos, although that brings in a whole other set of problems, which you know well. Still, many people can't get through withdrawal without an occasional benzo dose. Consider using benzos very, very sparingly.
And then there are antipsychotics...
To make this a little more confusing, if you are taking an antipsychotic, e.g. Seroquel or Risperdal, you may wish to discontinue that first, because of serious adverse health effects from antipsychotics, such as diabetes.
However, if you're taking an antipsychotic to counter an adverse effect of an antidepressant, such as sleeplessness or agitation, you may want to discontinue the antidepressant first.
Conceivably, one might systematically lower the antidepressant part way, then lower the antipsychotic. If sleep doesn't break up, continue to get off the antipsychotic. If it breaks up, stop lowering the antipsychotic, stabilize, and lower the antidepressant, managing the tapers in a way that preserves sleep.
Before tapering, be sure to discuss the above with your knowledgeable medical caregiver.
Edited by Altostrata, 27 June 2015 - 04:34 PM.